Alert archive / Georgia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 116, NWS Columbia, SC

July 8, 2016Columbia County, Lincoln County, Richmond County, Georgia; Aiken County, Edgefield County, McCormick County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 8, 2016, 11:11 PM EDT for Columbia County, Lincoln County, Richmond County, Georgia; Aiken County, Edgefield County, McCormick County, South Carolina. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2016, 11:11 PM EDT (03:11 UTC)
Expired
Jul 9, 2016, 12:00 AM EDT
In force
49 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Columbia County, GA, Lincoln County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC, McCormick County, SC

The radar

The Columbia radar (KCAE), 95 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 11:30 PM EDTTSTM WND DMG6 W Murphys Estates, SCTREES DOWN ALONG WOODLAWN ROAD.
Jul 8, 11:35 PM EDTTSTM WND DMG2 Wnw Murphys Estates, SCTREES DOWN NEAR MEALING ROAD AND SWEETWATER ROAD.
Jul 8, 11:53 PM EDTTSTM WND DMG4 Nnw Aiken, SCTREES DOWN ON THE NORTHWEST SIDE OF THE CITY OF AIKEN IN THE VICINITY OF VAUCLUSE ROAD AND TROLLEY LINE ROAD.
Jul 8, 11:54 PM EDTTSTM WND DMG2 Se Burnettown, SCTREES DOWN NEAR PINE LOG ROAD AND KEY PLANTATION ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 3.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3204 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1436 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
1.0
Supercell composite
14.0

Open this sounding in Storm Lab

The text

As transmitted.

797 
WUUS52 KCAE 090311
SVRCAE
GAC073-181-245-SCC003-037-065-090400-
/O.NEW.KCAE.SV.W.0116.160709T0311Z-160709T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1111 PM EDT FRI JUL 8 2016

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COLUMBIA COUNTY IN EAST CENTRAL GEORGIA...
  SOUTHEASTERN LINCOLN COUNTY IN EAST CENTRAL GEORGIA...
  NORTHEASTERN RICHMOND COUNTY IN EAST CENTRAL GEORGIA...
  SOUTHERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA...
  SOUTHEASTERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA...
  WESTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL MIDNIGHT EDT

* AT 1110 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTH
  OF EVANS...MOVING SOUTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  AIKEN...NORTH AUGUSTA...EVANS...CLEARWATER...BELVEDERE...AUGUSTA...
  MARTINEZ...EDGEFIELD...JACKSON...GLOVERVILLE...BURNETTOWN...
  TRENTON...PARKSVILLE...PLUM BRANCH...MODOC...
  MURPHYS ESTATES AND CLARKS HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

IF YOUR ARE CAMPING OR BOATING ON OR NEAR LAKE THURMOND...GET AWAY
FROM THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE.
REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW!  DO NOT BE CAUGHT ON
THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3367 8237 3385 8227 3368 8155 3330 8184
TIME...MOT...LOC 0310Z 300DEG 41KT 3369 8217 

HAIL...<.75IN
WIND...60MPH
 
$$

LCV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 10:56 PM EDT, 15 minutes earlier.

Area forecast discussion, Jul 8, 10:56 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1056 PM EDT FRI JUL 8 2016

.SYNOPSIS...
An upper level disturbance will move across the area tonight.
Otherwise, weak ridging will prevail aloft into the weekend. The
ridging should also help make temperatures a few degrees hotter
into the weekend.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Showers and thunderstorms continue moving in from the upstate with
several thunderstorms have strong and gusty winds. Expect
thunderstorms to once again cross the central and northern
Midlands with damaging wind gusts again possible as the storms
cross the area. Benefit of the storms will be to quickly cool
temperatures with areas already seeing rainfall dropping into the
middle to upper 70s. Have lowered temperatures a few
degrees...however even with the rainfall debris cloudiness
overnight will keep temperatures for most areas in the middle 70s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
Additional diurnal convection will be possible both Saturday and
Sunday, with a better chance on Sunday. Overnight lows for
Saturday night will be mostly in the middle to upper 70s. It will
be very hot during the afternoon, with the west flow ahead of an
approaching cold front and the upper ridging. Have continued to
forecast temperatures just above the guidance based on the recent
bias and this hot pattern. Expect heat index values close to the
heat advisory criteria of 110 Saturday especially across the
southern Midlands and portions of the CSRA.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Heat index values remain just below heat advisory criteria of 110
Monday. The GFS display the front stalled close to the area
through Wednesday. Few changes to the forecasted temperatures
later in the extended period, but max temps tend a lower a bit to
the middle to upper 90s due to some erosion of the upper ridge
over the southeast. Only relief from the afternoon heat may come
in the way of isolated or scattered diurnal convection each day.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions are expected through most of the taf period.
However...lines of convection stretching from the Upstate into North
Carolina will continue to push southeast this evening through
midnight. Have added vcts to tafs at CAE/CUB/OGB during the late
evening hours through about midnight as this activity could hold
together and affect the central Midlands. Otherwise...models
indicate a low level around 20 to 25 kts which will help keep winds
up across the area. Expect winds from the west around 4 to 8 knots
overnight. Do not expect much fog formation toward morning with
mixing.

On Saturday...expect more scattered cu by midday and winds from the
west southwest/west at around 10 to 12 knots with higher gusts by
18z.

EXTENDED AVIATION OUTLOOK...Restrictions possible in diurnal
convection each afternoon along with late night/early morning
patchy fog.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 8, 7:38 PM EDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
738 PM EDT FRI JUL 8 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-092345-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
738 PM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AFTERNOON TEMPERATURES ON SATURDAY ARE ONCE AGAIN EXPECTED TO
CLIMB TO AROUND 100 DEGREES TO THE LOWER 100S IN MANY AREAS.
THESE TEMPERATURES WILL COMBINE WITH LOW-LEVEL MOISTURE TO CREATE
HEAT INDEX VALUES BETWEEN 105 AND 109 DEGREES LATE SATURDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 8, 10:08 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1008 PM EDT FRI JUL 8 2016

SCZ018-020-021-025>028-090315-
NEWBERRY-MCCORMICK-LEXINGTON-SALUDA-RICHLAND-FAIRFIELD-EDGEFIELD-
1008 PM EDT FRI JUL 8 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SALUDA...NORTHWESTERN
RICHLAND...WESTERN FAIRFIELD...NEWBERRY...NORTH CENTRAL EDGEFIELD...
NORTHEASTERN MCCORMICK AND NORTHWESTERN LEXINGTON COUNTIES...

AT 1008 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM MONARCH MILL TO NEAR JOANNA TO NEAR GREENWOOD TO NEAR
CALHOUN FALLS...AND MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NEWBERRY...SALUDA...WHITMIRE...PROSPERITY...CHAPIN...
LITTLE MOUNTAIN...POMARIA...SILVERSTREET...PEAK...
CHAPPELLS AND KINARDS.

IF YOU ARE ON OR NEAR LAKE MURRAY...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3396 8203 3396 8202 3413 8187 3419 8192
      3420 8194 3430 8190 3437 8178 3453 8164
      3449 8157 3445 8154 3449 8149 3450 8142
      3457 8142 3448 8104 3403 8150 3383 8190
      3398 8206
TIME...MOT...LOC 0208Z 307DEG 40KT 3473 8159 3441 8185 3423 8209 3411
8256

LCV
Local storm report, Jul 8, 10:22 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1022 PM EDT FRI JUL 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     TSTM WND DMG     3 ESE CHESTERFIELD      34.72N 80.03W
07/08/2016                   CHESTERFIELD       SC   911 CALL CENTER

            REPORTED TREES AND POWER LINES DOWN BETWEEN
            CHESTERFIELD AND CHERAW. OTHER REPORTS OF
            STRONG WINDS IN THE AREA. .

&&

LCV
Local storm report, Jul 8, 10:46 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1046 PM EDT FRI JUL 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     TSTM WND DMG     CHERAW                  34.70N 79.90W
07/08/2016                   CHESTERFIELD       SC   EMERGENCY MNGR

            REPORTED NUMEROUS TREES AND POWER LINES IN
            AND AROUND THE TOWN OF CHERAW. MANY AREAS
            WITHOUT POWER. .

&&

LCV
Local storm report, Jul 8, 10:52 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1052 PM EDT FRI JUL 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     TSTM WND DMG     3 NNE NEWBERRY          34.31N 81.59W
07/08/2016                   NEWBERRY           SC   LAW ENFORCEMENT

            REPORTED TREES DOWN NEAR MT. BETHEL GARMANY
            ROAD AND MILES ROAD.

&&

LCV
Special weather statement, Jul 8, 11:00 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1100 PM EDT FRI JUL 8 2016

GAZ040-063>065-SCZ018-025-026-030-090400-
MCDUFFIE-LINCOLN-RICHMOND-COLUMBIA-MCCORMICK-SALUDA-EDGEFIELD-AIKEN-
1100 PM EDT FRI JUL 8 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MCDUFFIE...COLUMBIA...
LINCOLN...NORTHWESTERN RICHMOND...SOUTHWESTERN SALUDA...EDGEFIELD...
MCCORMICK AND NORTHWESTERN AIKEN COUNTIES...

AT 1058 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR TROY TO 10 MILES EAST OF LINCOLNTON TO NEAR
NORWOOD...AND MOVING EAST AT 40 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTH AUGUSTA...GROVETOWN...EVANS...THOMSON...BELVEDERE...
FORT GORDON...MARTINEZ...EDGEFIELD...SALUDA...MCCORMICK...HARLEM...
JOHNSTON...LINCOLNTON...DEARING...TRENTON...PARKSVILLE...WARD...
PLUM BRANCH...MODOC AND MURPHYS ESTATES.

IF YOU ARE ON OR NEAR LAKE THURMOND...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3364 8261 3363 8258 3365 8258 3364 8256
      3365 8249 3375 8255 3380 8246 3406 8236
      3406 8233 3397 8230 3402 8224 3398 8220
      3398 8205 3395 8203 3404 8194 3401 8165
      3365 8176 3329 8230 3336 8255 3360 8265
TIME...MOT...LOC 0258Z 281DEG 36KT 3396 8222 3374 8230 3353 8269

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 11:00 PM EDTSpecial Weather StatementCAEColumbia, Lincoln, McDuffie60 min
Jul 8, 11:39 PM EDTSevere Thunderstorm WarningCAEColumbia, McDuffie, Richmond51 min
Jul 8, 11:50 PM EDTSevere Thunderstorm WarningCAEBurke, Columbia, McDuffie, Richmond40 min
Jul 9, 12:27 AM EDTSevere Thunderstorm WarningCAEBurke, McDuffie, Richmond48 min
Jul 9, 10:37 AM EDTHeat AdvisoryCAEBurke, Columbia, McDuffie, Richmond8 hr
Jul 9, 4:03 PM EDTSpecial Weather StatementCAEJenkins57 min
Jul 8, 8:10 PM EDTSevere Thunderstorm WarningCAEChesterfield, Lancaster65 min
Jul 8, 9:41 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster49 min
Jul 8, 10:08 PM EDTSpecial Weather StatementCAEFairfield, Newberry, Saluda67 min
Jul 8, 10:30 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland, Saluda45 min
Jul 8, 10:35 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster40 min
Jul 8, 11:07 PM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster38 min
Jul 8, 11:46 PM EDTSevere Thunderstorm WarningCAEClarendon, Kershaw, Lee, Richland, Sumter29 min
Jul 9, 12:15 AM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lee, Richland, Sumter45 min
Jul 9, 5:21 PM EDTSpecial Weather StatementCAEOrangeburg54 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2016Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.